Geometry & Topology

Convergence groups from subgroups

Eric L Swenson

Full-text: Open access


We give sufficient conditions for a group of homeomorphisms of a Peano continuum X without cut-points to be a convergence group. The condition is that there is a collection of convergence subgroups whose limit sets “cut up" X in the correct fashion. This is closely related to the result in [Topology 39 (2000) 229-237].

Article information

Geom. Topol., Volume 6, Number 2 (2002), 649-655.

Accepted: 15 November 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F32
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx]

group convergence group Peano continuum


Swenson, Eric L. Convergence groups from subgroups. Geom. Topol. 6 (2002), no. 2, 649--655. doi:10.2140/gt.2002.6.649.

Export citation


  • B Bowditch, Convergence groups and configuration spaces, from: “Geometric group theory down under (Canberra, 1996)”, de Gruyter, Berlin (1999) 23–54
  • B Bowditch, A topological characterisation of hyperbolic groups, J. Amer. Math. Soc. 11 (1998) 643–667
  • A Casson, D Jungreis, Convergence groups and Seifert fibered 3–manifolds, Invent. Math. 118 (1994) 441–456
  • J Cannon, W Floyd, W Perry, On the conformal invariance of tiling-systems, preprint (1996)
  • David Gabai, Convergence groups are Fuchsian groups, Annals of Mathematics, 136 (1992) 477–510
  • J Hass, J Rubinstein, P Scott, Compactifying coverings of closed 3–manifolds, J. Diff. Geom. 30 (1989) 817–832
  • E Swenson, Axial pairs and convergence groups on $S^ 1$, Topology 39 (2000) 229–237
  • P Tukia, Homeomorphic conjugates of Fuchsian groups, J. Reine Angew. Math. 391 (1988) 1–54
  • P Tukia, Convergence groups and Gromov's metric hyperbolic spaces, New Zealand J. Math. 23 (1994) 11–24